HowToTakePills©

"Mommy, why did that lady make a face at me?" - (11/9/2021)

By Dr. Ron Gasbarro

Lil' Lil was a precocious 4-year-old. She always had questions for everyone about everything. And as with all toddlers, some of those questions could be awkward. "Mommy, why did that lady stick her tongue out at me?" the child asked, her lower lip quivering. Lil' Lil was referring to Mary, the new technician that the pharmacist had just hired. "Be quiet," admonished the child's mother. "She has something wrong with her."

Actually, Mary has something right with her. As a long-time bipolar patient, Mary has been on her medication to control her psychiatric symptoms for several years. Left untreated, her disorder's intense highs and lows crippled Mary's ability to keep a job without disruption. Then, she located a psychiatrist who – through trial and error – found a medication that modified her symptoms. The drug worked! Yet, there was a downside to her bipolar drug: Tardive dyskinesia.

Tardive dyskinesia – or TD – is a set of involuntary, sometimes permanent side effects caused by the long-term use of some psych drugs. Often, patients do not notice them worsening for 2 or 3 years after starting their psych med. In addition to inappropriate tongue protrusions, the symptoms of TD include lip-smacking, mouth puckering, facial grimacing, twisting of the neck, excessive eye blinking, shifting and rocking of the torso, and jerking hand and leg movements. Imagine Mary's mortification as she attempts to dispense medications to a patient when suddenly, her hands flail, and the patient's pill vials fly into the air! 
            
Yet, behind the cloud of bipolar disorder was the proverbial silver lining. Mary discovered that she can not only contain her psychiatric symptoms but also tone down many TD symptoms with one of two new oral drugs: valbenazine (Ingrezza®) and deutetrabenazine (Austedo®). These drugs work in the central nervous system to block certain chemicals involved with involuntary muscle movements. Both TD medications have been heavily advertised on television and in print due to the increase in promoting medications for various psychiatric conditions, such as depression and schizophrenia. 

As Mary knew very well, TD can erode a patient's physical and mental quality of life, resulting in social withdrawal, stress, and embarrassment. No one wanted to date Mary, and she felt safest in her own bedroom, away from the harsh eye of humanity. Functioning on a daily basis was also a challenge for Mary. She had trouble eating and swallowing. She had difficulty handwriting and using a keyboard. She even had speech problems because of the twisting and jutting of her tongue. In the past, Mary's doctor would have been forced to take either one of two actions. 1) Lower the dose of the psych drug and risk the emergence of her bipolar symptoms. 2) Raise the dose of the psych med and heighten the risk of TD symptoms. Now both the psychiatric drug and its TD side effects can be contained at doses that work.

Mary has been on her anti-TD drug for a few months now. She has seen her TD symptoms dissipate slowly but surely. She gained confidence with regard to her bipolar symptoms. And she was breaking free of the confines into which her TD had her locked. The next time Lil' Lil and her mom were in the pharmacy, Mary gave both a broad, genuine grin. "Look, Mommy, the nice lady smiled at us!" The pharmacist knows that new psychiatric drugs regularly appear on the market. Yet, they can be fraught with obstacles that can make the patient abandon any hope of getting better. Always ask to speak with one's prescriber and pharmacist to see if any severe side effects can be overcome.

Ron Gasbarro, PharmD, is a recovering pharmacist and writer-in-residence at Rx-Press.


Show All News Headlines


Click Here For HowToTakePills© Archive